Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 41, NWS Riverton, WY

September 13, 2001Sublette County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Sep 13, 2001, 2:20 PM MDT for Sublette County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 13, 2001, 2:20 PM MDT (20:20 UTC)
Expired
Sep 13, 2001, 2:50 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Sublette County, WY

The radar

The Riverton/Lander radar (KRIW), 122 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2001-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2001-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

017 
WUUS55 KRIW 132020
SVRRIW
WYC035-132050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
220 PM MDT THU SEP 13 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SUBLETTE COUNTY IN WEST CENTRAL WYOMING

* UNTIL 250 PM MDT

* AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF BIG PINEY...OR ABOUT 39
  MILES SOUTHWEST OF PINEDALE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR BIG PINEY AROUND 235 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF NICKELS.
 WINDS UP TO 60 MILES AN HOUR.
 FREQUENT CLOUD-TO-GROUND LIGHTNING.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.



$$
LAT...LON 4229 11053 4227 11024 4253 10980 4275 11024

C. BAKER

WCJIN-WYSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:20 AM MDT, 12 hours earlier.

Area forecast discussion, Sep 13, 2:20 AM MDT, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
220 AM MDT THU SEP 13 2001

UPPER LOW OVER NORTHERN CALIFORNIA/NEVADA BORDER WITH RIDGE AXIS
OVER WYOMING.  GOOD SHOT OF SHORTWAVE ENERGY NOW MAKING ITS WAY OVER
EASTERN IDAHO AND WESTERN MONTANA AT PRESENT.  ANOTHER WEAK MAX NOW
OVER NEVADA...BUT DOING VERY LITTLE AND APPARENT TRAJECTORY DOES NOT
BRING IT THRU WYOMING.  WATER VAPOR IMAGERY SHOWING RATHER LARGE DRY
SLOT FROM SOUTHERN CALIFORNIA ACROSS SOUTHERN NEVADA INTO
UTAH...HEADED OUR WAY.  PER THIS DRY SLOT...AND RECENT CLIMATOLOGY
OF DROUGHT...HAVE DRIED OUT THE FORECAST SOMEWHAT TODAY.  AS FAR AS
THE MODELS GO...HAVE GONE CLOSEST TO ETA.  AVN QPF FIELD ONCE AGAIN
CRIMINAL AS IT BRINGS FAIRLY WIDESPREAD PRECIPITATION TO THE AREA.
HAVE TOSSED IT OUT AGAIN.  UPPER LOW EXPECTED TO MIGRATE SLOWLY
NORTHEAST INTO SOUTHWEST IDAHO BY FRIDAY MORNING BEFORE OPENING UP
AND EVENTUALLY ORIENTING ITSELF EAST-WEST ACROSS THE NORTHERN TIER
OF THE ROCKIES FRIDAY NIGHT AND SATURDAY.  EXPECTING WEAK SHORTWAVES
TO CONTINUE TO AFFECT THE AREA IN THE PREVAILING WEST SOUTHWEST FLOW
ALOFT...BUT NOT APPARENT THAT MUCH MOISTURE TO BE AVAILABLE FOR ANY
SIGNIFICANT PRECIPITATION...ESPECIALLY EAST OF THE DIVIDE WHERE 700
FLOW MAINLY WESTERLY.  MODELS TRYING TO BRING A FRONT DOWN ACROSS
THE NORTHEAST QUAD OF THE CWA FRIDAY EVENING...AND GENERATING SOME
PRECIPITATION WITH IT.  WILL PLAY THIS CLOSE TO THE VEST FOR MOMENT
AND NOT JUMP ON THE POPS.  AS FAR AS THE EXTENDED...WILL GO WITH DRY
SINCE THATS HOW ITS BEEN.  UNTIL SOME SEMBLANCE OF A WETTER PATTERN
BECOMES REALITY AND MEDIUM RANGE MODELS GET A CLUE...FEEL IT VERY
MUCH NOT IN THE PUBLICS BEST INTEREST TO BE STICKING IN POPS.

.RIW...NONE

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 1:48 PM MDTSevere Thunderstorm WarningRIWLincoln27 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.